Alert archive / Minnesota / Wind Chill Advisories in 2022

Wind Chill Advisory 4, NWS Sioux Falls, SD

January 18, 20227 counties in South Dakota; 5 counties in Iowa; 8 counties in Minnesota

NWS Sioux Falls, SD issued this wind chill advisory at Jan 18, 2022, 3:04 AM CST for 7 counties in South Dakota; 5 counties in Iowa; 8 counties in Minnesota. It took effect at Jan 19, 2022, 12:00 AM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2022, 3:04 AM CST (09:04 UTC)
In effect from
Jan 19, 2022, 12:00 AM CST
Expired
Jan 19, 2022, 1:27 PM CST
In force
13 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS43 KFSD 180904
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
304 AM CST Tue Jan 18 2022

MNZ071-072-SDZ039-040-181800-
/O.NEW.KFSD.WC.Y.0004.220119T0600Z-220119T1800Z/
Lincoln-Lyon-Kingsbury-Brookings-
304 AM CST Tue Jan 18 2022

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...In South Dakota, Kingsbury and Brookings Counties. In 
  Minnesota, Lincoln and Lyon Counties.

* WHEN...From midnight tonight to noon CST Wednesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ001>003-013-014-MNZ080-081-089-090-097-098-SDZ055-056-062-
181800-
/O.NEW.KFSD.WC.Y.0004.220119T0900Z-220119T1800Z/
Lyon-Osceola-Dickinson-O'Brien-Clay-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Lake-Moody-Minnehaha-
304 AM CST Tue Jan 18 2022

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of east central and southeast South Dakota, 
  northwest Iowa and southwest Minnesota. This includes the 
  tribal lands of the Flandreau Santee Sioux Tribal Nation.

* WHEN...From 3 AM to noon CST Wednesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
7 follow-up statements
918 
WWUS43 KFSD 181828
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1228 PM CST Tue Jan 18 2022

MNZ071-072-SDZ039-040-190230-
/O.CON.KFSD.WC.Y.0004.220119T0600Z-220119T1800Z/
Lincoln-Lyon-Kingsbury-Brookings-
1228 PM CST Tue Jan 18 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...In South Dakota, Kingsbury and Brookings Counties. In 
  Minnesota, Lincoln and Lyon Counties.

* WHEN...From midnight tonight to noon CST Wednesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ001>003-013-014-MNZ080-081-089-090-097-098-SDZ055-056-062-
190230-
/O.CON.KFSD.WC.Y.0004.220119T0900Z-220119T1800Z/
Lyon-Osceola-Dickinson-O'Brien-Clay-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Lake-Moody-Minnehaha-
1228 PM CST Tue Jan 18 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of east central and southeast South Dakota, 
  northwest Iowa and southwest Minnesota. This includes the 
  tribal lands of the Flandreau Santee Sioux Tribal Nation.

* WHEN...From 3 AM to noon CST Wednesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
585 
WWUS43 KFSD 182004
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
204 PM CST Tue Jan 18 2022

SDZ038-054-190415-
/O.EXA.KFSD.WC.Y.0004.220119T0900Z-220119T1800Z/
Beadle-Miner-
204 PM CST Tue Jan 18 2022

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 30 
  below zero.

* WHERE...Beadle and Miner Counties.

* WHEN...From 3 AM to noon CST Wednesday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ071-072-SDZ039-040-190415-
/O.CON.KFSD.WC.Y.0004.220119T0600Z-220119T1800Z/
Lincoln-Lyon-Kingsbury-Brookings-
204 PM CST Tue Jan 18 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...In South Dakota, Kingsbury and Brookings Counties. In 
  Minnesota, Lincoln and Lyon Counties.

* WHEN...From midnight tonight to noon CST Wednesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ001>003-013-014-MNZ080-081-089-090-097-098-SDZ055-056-062-
190415-
/O.CON.KFSD.WC.Y.0004.220119T0900Z-220119T1800Z/
Lyon-Osceola-Dickinson-O'Brien-Clay-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Lake-Moody-Minnehaha-
204 PM CST Tue Jan 18 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of east central and southeast South Dakota, 
  northwest Iowa and southwest Minnesota. This includes the 
  tribal lands of the Flandreau Santee Sioux Tribal Nation.

* WHEN...From 3 AM to noon CST Wednesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
826 
WWUS43 KFSD 190323
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
923 PM CST Tue Jan 18 2022

MNZ071-072-SDZ039-040-191130-
/O.CON.KFSD.WC.Y.0004.220119T0600Z-220119T1800Z/
Lincoln-Lyon-Kingsbury-Brookings-
923 PM CST Tue Jan 18 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 34 
  below zero.

* WHERE...In South Dakota, Brookings and Kingsbury Counties. In 
  Minnesota, Lyon and Lincoln Counties.

* WHEN...Until noon CST Wednesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ001>003-013-014-MNZ080-081-089-090-097-098-SDZ038-054>056-062-
191130-
/O.CON.KFSD.WC.Y.0004.220119T0900Z-220119T1800Z/
Lyon-Osceola-Dickinson-O'Brien-Clay-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Beadle-Miner-Lake-Moody-Minnehaha-
923 PM CST Tue Jan 18 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 32 
  below zero.

* WHERE...Portions of east central and southeast South Dakota, 
  northwest Iowa and southwest Minnesota. This includes the 
  tribal lands of the Flandreau Santee Sioux Tribal Nation.

* WHEN...From 3 AM to noon CST Wednesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
982 
WWUS43 KFSD 190905
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
305 AM CST Wed Jan 19 2022

IAZ021-022-032-191800-
/O.NEW.KFSD.WC.Y.0005.220120T0000Z-220120T1800Z/
Cherokee-Buena Vista-Ida-
305 AM CST Wed Jan 19 2022

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Cherokee, Buena Vista and Ida Counties.

* WHEN...From 6 PM this evening to noon CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056-
191800-
/O.EXT.KFSD.WC.Y.0004.000000T0000Z-220120T1800Z/
Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Moody-
305 AM CST Wed Jan 19 2022

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 30 
  below zero.

* WHERE...In South Dakota, Brookings and Kingsbury Counties. In 
  Minnesota, Lyon and Lincoln Counties.

* WHEN...Until noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ001-SDZ038-039-054-055-062-191800-
/O.CON.KFSD.WC.Y.0004.000000T0000Z-220119T1800Z/
Lyon-Beadle-Kingsbury-Miner-Lake-Minnehaha-
305 AM CST Wed Jan 19 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 30 
  below zero.

* WHERE...In South Dakota, Brookings and Kingsbury Counties. In 
  Minnesota, Lyon and Lincoln Counties.

* WHEN...Until noon CST Wednesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
958 
WWUS43 KFSD 191318
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
718 AM CST Wed Jan 19 2022

IAZ001-SDZ038-039-054-055-062-191800-
/O.CON.KFSD.WC.Y.0004.000000T0000Z-220119T1800Z/
Lyon-Beadle-Kingsbury-Miner-Lake-Minnehaha-
718 AM CST Wed Jan 19 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of east central and southeast South Dakota 
  and northwest Iowa.

* WHEN...Until noon CST Wednesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056-
192300-
/O.CON.KFSD.WC.Y.0004.000000T0000Z-220120T1800Z/
Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Moody-
718 AM CST Wed Jan 19 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of east central South Dakota, northwest Iowa 
  and southwest Minnesota. This includes the tribal lands of the 
  Flandreau Santee Sioux Tribal Nation.

* WHEN...Until noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ021-022-032-192300-
/O.CON.KFSD.WC.Y.0005.220120T0000Z-220120T1800Z/
Cherokee-Buena Vista-Ida-
718 AM CST Wed Jan 19 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO NOON CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Ida, Cherokee and Buena Vista Counties.

* WHEN...From 6 PM this evening to noon CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
206 
WWUS43 KFSD 191805
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1205 PM CST Wed Jan 19 2022

IAZ001-SDZ038-039-054-055-062-191915-
/O.EXP.KFSD.WC.Y.0004.000000T0000Z-220119T1800Z/
Lyon-Beadle-Kingsbury-Miner-Lake-Minnehaha-
1205 PM CST Wed Jan 19 2022

...WIND CHILL ADVISORY HAS EXPIRED...

$$

IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056-
200215-
/O.CON.KFSD.WC.Y.0004.000000T0000Z-220120T1800Z/
Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Moody-
1205 PM CST Wed Jan 19 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of east central South Dakota, northwest Iowa 
  and southwest Minnesota. This includes the tribal lands of the 
  Flandreau Santee Sioux Tribal Nation.

* WHEN...Until noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ021-022-032-200215-
/O.CON.KFSD.WC.Y.0005.220120T0000Z-220120T1800Z/
Cherokee-Buena Vista-Ida-
1205 PM CST Wed Jan 19 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO NOON CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Cherokee, Buena Vista and Ida Counties.

* WHEN...From 6 PM this evening to noon CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
286 
WWUS43 KFSD 191927
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
127 PM CST Wed Jan 19 2022

IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056-
200400-
/O.CAN.KFSD.WC.Y.0004.000000T0000Z-220120T1800Z/
/O.EXA.KFSD.WC.Y.0005.220120T0000Z-220120T1800Z/
Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Moody-
127 PM CST Wed Jan 19 2022

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of east central South Dakota, northwest Iowa 
  and southwest Minnesota. This includes the tribal lands of the 
  Flandreau Santee Sioux Tribal Nation.

* WHEN...From 6 PM this evening to noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ001-012-SDZ039-055-062-200400-
/O.EXA.KFSD.WC.Y.0005.220120T0000Z-220120T1800Z/
Lyon-Sioux-Kingsbury-Lake-Minnehaha-
127 PM CST Wed Jan 19 2022

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...In South Dakota, Kingsbury, Lake and Minnehaha 
  Counties. In Iowa, Lyon and Sioux Counties.

* WHEN...From 6 PM this evening to noon CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ021-022-032-200400-
/O.CON.KFSD.WC.Y.0005.220120T0000Z-220120T1800Z/
Cherokee-Buena Vista-Ida-
127 PM CST Wed Jan 19 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO NOON CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Ida, Cherokee and Buena Vista Counties.

* WHEN...From 6 PM this evening to noon CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 10:23 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Jan 17, 10:23 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1023 PM CST Mon Jan 17 2022

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 237 PM CST Mon Jan 17 2022

Winds and temperatures will be the focus through Wednesday, with big
changes on the way as a potent arctic front pushes southeast through
the region.

Tonight and Tuesday remain on the mild side, as a warm front lifts
northeast across the forecast area tonight. Valley areas look to
remain decoupled through much of the night, though the mild air mass
will still hold lows in the 20s, perhaps a bit colder around the
Iowa Great Lakes/Spencer area. In contrast, increasing southwest to
west flow aloft behind the warm front will allow temperatures at
higher elevations, and in favored downslope areas, to warm through
the latter half of the night.

This will set the stage for another day of well above normal highs
on Tuesday, though just how warm is still somewhat uncertain, as
models vary a bit with the timing of the arctic front. 12Z runs of
the GFS/ECMWF are more aggressive in pushing the 925mb front to near
Highway 20 by late afternoon, while NAM/Canadian remain 3-6 hours
slower. In either case, 925mb projected temps push close to +10C by
18Z along the Missouri River Valley, which should support readings
in the lower to perhaps mid 50s in these snow free areas before the
front crashes the party. Bigger questions across our northern and
eastern areas, owing to uncertainty of frontal timing and effect of
lingering snow cover, respectively. Generally holding highs in the
upper 30s-mid 40s in these areas for now, but low level mixing could
support warmer readings if the front arrives slower.

Similar to previous arctic boundaries earlier this winter season,
will likely see a sharper temperature drop than the current hourly
temperature grids depict, as difficult to capture these dramatic
changes even 24 hours out from the event. In any case, temperatures
just continue to plummet through Tuesday night as the strongest cold
advection passes through, with readings expected to reach the single
digits above or below zero most areas by Wednesday morning. The cold
advection and strong pressure rises behind the arctic boundary will
lead to a windy Tuesday night, though at this time, winds across our
forecast area currently look to remain shy of advisory criteria.

Regardless, still see potential for gusts 35 to 40 mph much of the
night. Combined with the plummeting temperatures, should see wind
chill values fall into the teens and 20s below zero by Wednesday
morning. Most likely will need wind chill headlines in parts of the
forecast area, mainly near/north of a Huron-Sioux Falls-Spencer line
as it stands now. The much larger question is whether the strong
winds will be able to substantially move the lingering snowpack
across our eastern counties. While not as warm as areas farther
west, temperatures in these eastern areas have been able to climb
several degrees above freezing yesterday and today, with similar
mild highs expected Tuesday ahead of the arctic front. Gusts to 40
mph may be able to break up a thin crust enough to allow for low
drifting in open areas, but seems less likely that the snowpack will
become lofted enough to significantly reduce visibility with blowing
snow. Will maintain some patchy blowing/drifting snow along/east of
the Buffalo Ridge, and into the Iowa Great Lakes, but currently not
anticipating to see headline-worthy blowing snow conditions.

Wednesday will remain on the breezy side, but gradually less so than
Tuesday night, as the strong cold advection/pressure rises shift off
to the southeast. That said, temperatures will struggle to recover
from early morning lows, with daytime highs expected to range from
near zero in southwest MN, to 10-15F through the Missouri River
Valley.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 237 PM CST Mon Jan 17 2022

Very cold conditions continue into Thursday as a cold surface
high traverses the Northern Plains. The high will slowly move off
to the southeast through the day, keeping below average high
temperatures from the single digits along and east of I- 29 to the
teens and low 20s to the west. WAA at 850 mb will intensify ahead
of the next coming wave on Friday. Lights snow will be possible
along with gusty southerly winds as the wave rotates through the
region. Have left 20-30% PoPs to account for any uncertainty
regarding the timing of the wave. High temperatures will warm to
the 20s and 30s from east to west. The wave moves through by
Saturday morning, ending any possible snow showers/flurries.
Despite northwest flow ahead of an incoming surface high, high
temperatures look to remain in a similar range to Friday. Model
solutions begin to diverge for Sunday as the GFS shows a stronger
and more progressive wave and the Euro and Canadian depict a
weaker and slower wave. Given the uncertainty, have decided to
leave the NBMs 10% PoPs in place. Confidence is not high enough to
discuss any details for Monday due to the global models showing
different possibilities.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1018 PM CST Mon Jan 17 2022

A bit of patchy fog showing up across portions of SW MN and NW IA
late this evening with this potential continuing into the
daybreak hours Tuesday morning. Current expectation is for this to
remain away from the TAF sites.

Winds above the surface increase late tonight into the morning
hours Tuesday resulting in LLWS along/north of I-90. By mid to
late morning, will start to see some of this higher momentum air
work toward the surface with gusts around or in excess of 30 kts
by the late afternoon hours. Wind direction will also veer through
the day from south to west to eventually northwest behind an
incoming cold front.

Finally, MVFR stratus will make its way into SW MN by late
afternoon/early evening Tuesday with some potential to clip
KHON/KFSD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...Meyers
AVIATION...Kalin
Hazardous weather outlook, Jan 17, 9:35 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
935 PM CST Mon Jan 17 2022

IAZ001-012-020-021-031-032-NEZ013-014-SDZ038-039-050-052>055-057>071-
190345-
Lyon-Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Beadle-
Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-Union-
935 PM CST Mon Jan 17 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy northwesterly winds will be possible Tuesday afternoon and
evening, with gusts between 35 to 45 mph possible at times. Much
colder temperatures return Tuesday night, with wind chills in
negative teens to 20s possible by daybreak Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-SDZ040-056-
190345-
Osceola-Dickinson-O'Brien-Clay-Buena Vista-Lincoln-Lyon-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Moody-
935 PM CST Mon Jan 17 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.

.DAY ONE...Tonight.

Patchy fog may locally reduce visibility at times overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy northwesterly winds will be possible Tuesday afternoon and
evening, with gusts between 35 to 45 mph possible at times. As a
result, patchy blowing/drifting snow occur, especially in areas of
higher elevation. Much colder temperatures return Tuesday night, with
wind chills in negative teens to 20s possible by daybreak Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Chill Advisories in Minnesota, 2022Wind Chill Advisories in South Dakota, 2022Wind Chill Advisories in Iowa, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.